We report a case of social phobia after amphetamine abuse, which may help explain the neurobiology of this disorder.
Ms. A, a 26-year-old woman, was seen after 2 months of flushing, sweating, palpitations, and shortness of breath, which occurred in a range of social situations. The first episode happened in a staff canteen, when she became aware of her colleagues staring at her and felt embarrassed. At her assessment she had given up work and had started avoiding various activities for fear of reexperiencing similar feelings. She had no past psychiatric history, and before these attacks she had been confident and extroverted. She had been taking 1.5 g of street amphetamine orally almost daily for 6 years.
Initially, she felt good while taking the drug, but she currently used it to help her "get going." There was no temporal relationship between her anxiety symptoms and her amphetamine ingestion; the attacks occurred specifically in social situations. She showed no symptoms of affective disturbance or psychotic symptoms. A diagnosis of generalized social phobia was made.
The neurobiology of social phobia is poorly understood; biochemical abnormalities of the γ-aminobutyric acid (GABA), serotonergic, and adrenergic systems have been suggested. Furthermore, social phobia is the only anxiety disorder for which there is evidence of dopaminergic dysfunction (1).
High rates of social phobia have been reported in patients with Parkinson’s disease (2), and social anxiety can develop after treatment with dopamine antagonists (3). Bupropion, a dopamine enhancer, may be effective in the treatment of social anxiety (4). A study with single photon emission computed tomography found low dopamine reuptake site density in the striatum of patients with social phobia (5).
Animal studies show that chronic administration of amphetamines causes striatal depletion of dopamine, and limited human data indicate a similar loss of dopamine in the striatum (6). We suggest that our case showed that chronic amphetamine misuse causes social phobia as a result of dopamine depletion, evidence of which was the patient’s anergia. This case strengthens the hypothesis that dopamine is involved in the pathophysiology of this disorder.